Previous article Table of Contents  Next article

LETTER TO EDITOR
Year : 2012  |  Volume : 6  |  Issue : 1  |  Page : 94-95

Seizure during embolization of arteriovenous malformation


Department of Neuroanesthesiology, Neurosciences Center, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Tumul Chowdhury
Department of Neuroanesthesiology, Neurosciences Center, 7th Floor, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.93086

Rights and Permissions
Date of Web Publication21-Feb-2012
 


How to cite this article:
Bharati SJ, Chowdhury T, Goyal K, Sokhal N. Seizure during embolization of arteriovenous malformation. Saudi J Anaesth 2012;6:94-5

How to cite this URL:
Bharati SJ, Chowdhury T, Goyal K, Sokhal N. Seizure during embolization of arteriovenous malformation. Saudi J Anaesth [serial online] 2012 [cited 2020 Oct 21];6:94-5. Available from: https://www.saudija.org/text.asp?2012/6/1/94/93086

Sir,

Embolization therapy with the cyanoacrylate glues; iso-butyl-2-cyanoacrylate (IBCA) and more recently n-butyl-2-cyanoacrylate (NBCA) has been performed for 2 decades. [1],[2] Various complications resulting from this therapy have been described, usually related to the central nervous system. [3],[4] Occurrence of seizure during embolization has not been reported yet. Here we have reported a case of seizure as a rare complication during glue embolization of arteriovenous malformation (AVM).

A 35-year-old woman weighing 59 kg, presented with complaints of headache and increasing frequency of left focal seizure with secondary generalization. She had been taking sodium valproate and clobazam for her seizure control. Clinical examination was unremarkable. Cerebral angiography revealed Spetzler grade II right frontal AVM supplied by callosomarginal branch of right anterior cerebral artery (ACA) and draining into superficial venous system. The patient was scheduled for elective embolization of the right frontal AVM. On the day of embolization, along with the prescribed antiepileptics, she was administered loading dose of phenytoin (15 mg/kg). Routine monitors were attached and monitored anesthesia care was provided. Right radial artery was cannulated under local anesthesia for continuous blood pressure monitoring. For conscious sedation, dexmedetomedine was administered as loading dose of 1 μg/kg over 10 min followed by continuous infusion at the rate of 0.5 μg/kg/h. During embolization, initial angiographic run revealed right frontal AVM with nidus measuring 2.4 × 2 cm with feeders from callosomarginal branch of right ACA. Flow-guided microcatheter was negotiated into the nidus through a feeding vessel. After administering hydrocortisone 100 mg intravenous as prophylaxis for anaphylaxis, 0.4 mL of 50% NBCA glue was injected into the nidus and partial obliteration was achieved as revealed by subsequent angiography. Approximately 5 min after glue injection, the patient developed focal seizure of left hand, which became generalized over a period of 20 s. Midazolam 4 mg intravenous was given immediately to abort the seizure. General anesthesia was induced with fentanyl 100 μg, propofol 125 mg; and tracheal intubation was facilitated with rocuronium 60 mg. Anesthesia was maintained with propofol infusion and oxygen in air mixture. She remained hemodynamicaly stable thereafter. Arterial blood gases were within normal limits (pH 7.33, PaO 2 380 mmHg, PaCO 2 40.9 mmHg, bicarbonate 21.8, and base deficit 4.3). Blood sample for measuring plasma level of antiepileptic agents was dispatched and an additional dose of phenytoin was administered. Check angiography showed partial obliteration of AVM with the large venous pouch still filling. Non-contrast computed tomography (NCCT) head did not reveal any hemorrhage. The procedure was abandoned and the patient was shifted intubated to the intensive care unit (ICU). The plasma level of valproate was found to be within the therapeutic range. Continuous electroencephalography monitoring in the ICU for the next 48 h did not reveal any seizure activity. Tracheal extubation was performed after 18 h of elective ventilation. Repeat NCCT head after 24 h was normal (no evidence of hemorrhage or infarction). The patient was discharged on the fourth postoperative day without any neurologic deficit.

Cerebral AVMs are presumed to be congenital lesions resulting from abnormal vessel malformation during embryonic development. The usual presenting symptoms are seizures, intracranial hemorrhage, progressive neurologic deficit, intractable headache, and hydrocephalus. [5] Embolization is often performed as an adjunct to surgery or radiotherapy to reduce the nidus size. Many embolic agents have been used to treat brain AVMs. These include microspheres of various types, silk thread, polyvinyl alcohol, avitene, and the liquid cyanoacrylates, including IBCA and NBCA. [1],[2] There are no published reports on the occurrence of seizure during embolization. This patient had a seizure despite adequate plasma concentration of valproate and having received loading dose of phenytoin before the intervention. The probable cause of seizure in this patient was an intense local inflammatory reaction to the glue (NBCA) resulting in abnormal neuronal excitation. IBCA is known to cause an intense inflammatory response in the brain. [6] These inflammatory changes include perivascular inflammation and vessel wall necrosis as described by Vinters et al., [6] in their series of 17 surgically resected brain AVMs. An acute polymorphonuclear infiltrate was seen in the first 48 h, with an intense foreign body reaction and necrosis of vessel walls noted in the first week. Necrosis of parenchyma adjacent to embolized vessels also was observed, with IBCA actually migrating into adjacent neuroglial cells. The authors theorized that this intense reaction could be attributable to slight heating of the tissues as the IBCA polymerizes or toxin release as IBCA degrades. Even the continuous infusion of the alpha-2 adrenoceptor, dexmedetomidine, which has been demonstrated to possess anticonvulsant property in models of drug-induced epilepsy, could not prevent the occurrence of seizure. [7]

In conclusion, seizures may occur during glue embolization of AVMs. Through this report, we also highlight the importance of the use of alpha-2 agonist, dexmedetomidine for conscious sedation, which makes it possible to recognize complication early and for the timely treatment of any antecedent complication(s).

 
  References Top

1.Debrun G, Vinuela F, Fox A, Drake CG. Embolization of cerebral arteriovenous malformations with bucrylate: Experience in 46 cases. J Neurosurg 1982;56:615-27.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Berenstein AB, Krall R, Choi IS. Embolization with n-butyl cyanoacrylate in management of CNS lesions (a). AJNR Am J Neuroradiol 1989;10:883.  Back to cited text no. 2
    
3.Lasjaunias P, Berenstein AB. Complications of cerebral embolization. In: Surgical neuro-angiography (4): Endovascular treatment of cerebral lesions. Berlin: Springer-Verlag, 1992. p.251-66.  Back to cited text no. 3
    
4.Vinuela F. Functional evaluation and embolization of intra-cranial arteriovenous malformations. In: Vinuela F, Halbach VV, Dion JE, editors. Interventional neuroradiology: Endovascular therapy of the central nervous system. New York: Raven Press; 1992. p. 77-86.  Back to cited text no. 4
    
5.Crawford PM, West CR, Chadwick DW, Shaw MD. Areteriovenous malformations of the brain: Natural history in unoperated patients. J Neurol Neurosurg Psychiatry 1986;49:1-10.  Back to cited text no. 5
    
6.Vinters HV, Lundie MJ, Kaufmann JC. Long-term pathologic follow-up of cerebral arteriovenous malformations treated by embolization with bucrylate. N Eng J Med 1986;314:477-83.  Back to cited text no. 6
    
7.Halonen T, Kotti T, Tuunanen J, Toppinen A, Miettinen R, Riekkinen PJ. Alpha 2-adrenoceptor agonist, dexmedetomidine, protects against kainic acid induced convulsions and neuronal damage. Brain Res 1995;693:217-4.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  




 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References

 Article Access Statistics
    Viewed1414    
    Printed63    
    Emailed0    
    PDF Downloaded91    
    Comments [Add]    

Recommend this journal